Iowa, 2020

Hail and Damaging Winds in Iowa, July 14 to 15, 2020

July 14 to 15, 2020 · NWS DMX · 49 events in 11 counties and zones

A large longwave trough was in place across much of the western and central US with an embedded shortwave. This provided a focus for storm development as it moved into a humid and unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large longwave trough was in place across much of the western and central US with an embedded shortwave. This provided a focus for storm development as it moved into a humid and unstable environment. Scattered convection eventually increased in coverage through the evening, producing quarter sized hail and damaging wind gusts. As convection grew upscale and moved into southern Iowa the severe threat diminished, though heavy rain continued to fall through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 2:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 14, 2:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
323 AM CDT Tue Jul 14 2020

.DISCUSSION.../Today through Monday/
Issued at 322 AM CDT Tue Jul 14 2020

The primary weather concerns through the period will be severe
potential this afternoon and evening, followed by heavy rain into
the night, and what appears to a forthcoming Heat Advisory event
Saturday.

Of immediate concern, what's left of an MCS is expected to cross
northern IA early this morning with additional convection possible
in the same area later this morning. Convection continues to
persist across SD driven by 850mb moisture transport and
convergence into the NE/SD border, and additional kinematic
support from lift ahead of the MT trough and embedded PV anomaly.
Although MUCAPEs remain 3K J/kg ahead of this feature, shear is
marginal and not oriented favorably so it should remain below
severe limits.

This could very well impact afternoon severe potential however,
with lingering weak precip and debris cloudiness possibly reducing
and/or delaying insolation somewhat, especially north, which has
been hinted at in recent HRRR runs. Confidence isn't quite there
to back off too much on the severe potential however, so still
expect what was a good consensus among 00z HREF members developing
peak heating convection along the frontal boundary into central
IA. Most solutions depict moderate+ instability with 2-3K J/kg
MLCAPEs, but deep shear is somewhat marginal with around 30kts.
Thus expect some severe threat, mainly wind and/or hail, with
favorable shear orientation suggesting brief discrete cells before
evolving into multicell clusters into the evening. Although a
brief tornado cannot be ruled out, the LCLs and 0-1km kinematic
fields are not overly supportive.

The multicell clusters could very well evolve into heavy rain
into the night however with anomalously high warm cloud depths to
4km+, and 2+" precipitable waters. Effective inflow isn't too
strong, 20-30kts along the 305K isent surface, but it is
persistent with fairly weak mean winds. All this parameter space
is quite conducive for efficient rains and recent convection
allowing models reflect this as well with 1-3" common over some
portions of central or southern IA, and max amounts 3-6". This
would normally trigger a Flash Flood Watch, but with confidence in
location and areal extent low, and recent dry conditions and
thirsty crops suggesting the flash flood threat may be diminished
somewhat. Much of central and southern IA has only received <=25%
of normal rainfall in the past 14 days, some spots down to 5% or
less. Zero river forecast points even to Action Stage is another
sign of holding capacity limiting flash flood potential. Will
certainly include it in messaging this morning, but have opted to
not issue a headline until confidence increases in lieu of what
would be rather large geographic coverage to cover potential
outcomes.

Some forcing may linger into Wednesday supporting additional
convection but neither heavy rains or severe weather are
anticipated. The primary story will become increasing temperatures
to end the week as heights build and SSW flow increases by
Saturday. With favorable mixing, high temps may reach the mid 90s
and if recent rains materialize, evapotranspiration may still
support dewpoints well into the 70s boosting peak heat indices to
105F in many locations. Would not be surprised to see a spot pop
an 80 dewpoint.

Likely not the same extent, but Sunday looks rather warm too
before a frontal boundary slides into the state introducing
additional convection into the night. Deep shear is weak, but the
GFS suggests extreme instability may overcome those deficiencies
keeping all modes of severe weather on the table to at least some
degree. EC Ensemble absolute moisture parameters are approaching
climatological extremes as well suggesting heavy rains possible
into the night after the severe threat wanes. Seasonal conditions
heading into late July are then anticipated to end the period with
unremarkable temperature and precip trends for the time being.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1152 PM CDT Mon Jul 13 2020

General trend for a slower progression of showers/storms
continues, yielding mentions of VCTS and/or prevailing TSRA
ramping up around/after 21z at KFOD/KMCW/KALO, 00z at KDSM, and
03z at KOTM. Leading into storms, VFR will prevail with southerly
winds gusting to around 20kts as mixing increases. Generally kept
MVFR (vis) mentions with TSRA, but can expect IFR/LIFR conditions
during worst conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Curtis
Hazardous weather outlook, Jul 14, 4:01 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
501 AM CDT Tue Jul 14 2020

IAZ005>007-016-017-024>028-034>039-045>050-057>062-070>075-
081>086-092>097-151015-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
501 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe storms primarily this afternoon
and evening but storms may linger overnight. Large hail, damaging
wind and heavy rainfall are the main threats. Tornadoes are a
secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions will exist this weekend. Heat index
values may be in the 100 to 105 degree range. Additional
thunderstorms are forecast Sunday evening. Some storms may be
severe but the specific threats and timing of which will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ004-015-023-033-044-151015-
Emmet-Palo Alto-Pocahontas-Sac-Crawford-
501 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible today...especially this afternoon and
evening. There is a marginal risk of severe weather with large
hail, damaging wind and heavy rainfall all possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are forecast this weekend. Heat index
values may be in the 100 to 105 degree range. Additional
thunderstorms are possible Sunday night. Some storms may be severe
but the specific threats and timing of which will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

FAB

The radar

The Des Moines radar (KDMX), 18 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

28 heavy rain, 14 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Polk

When
July 14, 5:00 AM CST to July 15, 5:00 AM CST
Where
Polk County, 1.55 mi E of Enterprise
Reported by
COOP Observer
Coordinates
41.730, -93.500

Coop observer reported a 24 hour rain total of 2.52 inches of rain.

Heavy Rain, Warren

When
July 14, 5:04 AM CST to July 15, 5:04 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

A trained spotter reported a 24 hour rain total of 4.8 inches, with most occurring between 930-1130 pm on July 14th. Still raining at time of observation.

Heavy Rain, Polk

When
July 14, 5:06 AM CST to July 15, 5:06 AM CST
Where
Polk County, 0.86 mi SW of Lovington
Reported by
Mesonet
Coordinates
41.640, -93.710

A personal weather station recorded a 24 hour rain total of 2.16 inches.

Heavy Rain, Polk

When
July 14, 5:06 AM CST to July 15, 5:06 AM CST
Where
Polk County, 1.55 mi W of Oralabor
Reported by
Mesonet
Coordinates
41.730, -93.660

A personal weather station recorded a 24 hour rain total of 2.2 inches.

Heavy Rain, Clarke

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Clarke County, 2.2 mi WSW of Osceola
Reported by
CoCoRaHS
Coordinates
41.020, -93.820

A CoCoRaHS station recorded a 24 hour rain total of 2.09 inches.

Heavy Rain, Monroe

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Monroe County, 2.6 mi W of Avery
Reported by
COOP Observer
Coordinates
41.070, -92.780

A coop observer reported a 24 hour rain total of 2.02 inches.

Heavy Rain, Story

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Story County, 0.86 mi SW of Ames
Reported by
COOP Observer
Coordinates
42.020, -93.630

A coop observer reported a 24 hour rain total of 2.61 inches.

Heavy Rain, Union

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Union County, 1.73 mi NW of Creston Arpt
Reported by
COOP Observer
Coordinates
41.040, -94.390

A coop observer reported a 24 hour rain total of 2.63 inches.

Heavy Rain, Wayne

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Wayne County, 2.07 mi S of Harvard
Reported by
CoCoRaHS
Coordinates
40.650, -93.270

A CoCoRaHS observer reported a 24 hour rain total of 2.68 inches.

Heavy Rain, Wayne

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Wayne County, 1.57 mi W of Seymour
Reported by
CoCoRaHS
Coordinates
40.680, -93.150

A CoCoRaHS observer reported a 24 hour rain total of 2.89 inches.

Heavy Rain, Wayne

When
July 14, 6:00 AM CST to July 15, 6:00 AM CST
Where
Wayne County, Allerton
Reported by
CoCoRaHS
Coordinates
40.700, -93.370

A CoCoRaHS observer reported a 24 hour rain total of 2.3 inches.

Heavy Rain, Lucas

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Lucas County, 2.69 mi ESE of Norwood
Reported by
CoCoRaHS
Coordinates
41.110, -93.430

A CoCoRaHS observer reported a 24 hour rain total of 2.1 inches.

Heavy Rain, Marion

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Marion County, Knoxville
Reported by
COOP Observer
Coordinates
41.320, -93.100

A coop observer reported a 24 hour rain total of 2.1 inches.

Heavy Rain, Wayne

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Wayne County, 1.72 mi WSW of Promise City
Reported by
CoCoRaHS
Coordinates
40.740, -93.180

A CoCoRaHS observer reported a 24 hour rain total of 2.3 inches.

Heavy Rain, Warren

When
July 14, 8:59 AM CST to July 15, 8:59 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

A trained spotter reported a 24 hour storm total of 5 inches of rain as of 10 am.

Heavy Rain, Warren

When
July 14, 10:06 AM CST to July 15, 10:06 AM CST
Where
Warren County, 1.25 mi WNW of Cool
Reported by
Trained Spotter
Coordinates
41.190, -93.600

A trained spotter reported a 24 hour rain total of 4.5 inches as of 11 am.

Heavy Rain, Wayne

When
July 14, 10:38 AM CST to July 15, 10:38 AM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Reported by
Trained Spotter
Coordinates
40.860, -93.500

A trained spotter reported a 24 hour rain total of 2.21 inches.

Hail, Boone

When
July 14, 5:20 PM CST
Where
Boone County, 2.05 mi W of Mackey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -93.810

A trained spotter reported quarter sixed hail north of Boone.

Funnel Cloud, Boone

When
July 14, 5:40 PM CST
Where
Boone County, 4.63 mi SSW of Luther
Reported by
Public
Coordinates
41.910, -93.990

Broadcast media relayed a public report of a funnel cloud.

Heavy Rain, Polk

When
July 14, 6:00 PM CST to 8:18 PM CST
Where
Polk County, 1.55 mi E of Rider
Reported by
Public
Coordinates
41.670, -93.750

Personal weather station reported 3.41 inches of rain in two hours.

Heavy Rain, Polk

When
July 14, 6:00 PM CST to 8:21 PM CST
Where
Polk County, 1.24 mi NW of Oralabor
Reported by
Public
Coordinates
41.740, -93.650

A personal weather station reported 3.12 inches of rain in two hours.

Thunderstorm Wind, Polk

When
July 14, 6:05 PM CST
Where
Polk County, 2.59 mi SE of Lovington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.620, -93.670

Public report of trees down in the Beaverdale neighborhood. Time estimated via radar.

Thunderstorm Wind, Polk

When
July 14, 6:10 PM CST
Where
Polk County, 1.03 mi W of West Des Moines
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.580, -93.740

Public report via social media of a tree down in the road. Time estimated via radar.

Thunderstorm Wind, Polk

When
July 14, 6:15 PM CST
Where
Polk County, 2.14 mi SSW of Saydell
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.640, -93.630

Public report via social media of power lines down. Time estimated via radar.

Heavy Rain, Story

When
July 14, 6:15 PM CST to 6:58 PM CST
Where
Story County, 0.86 mi SW of Ontario
Reported by
NWS Employee
Coordinates
42.020, -93.690

NWS Employee reports 2.45 inches of rain over a 30 to 45 inute time period.

Heavy Rain, Polk

When
July 14, 6:23 PM CST to 7:23 PM CST
Where
Polk County, 1.38 mi S of Ankeny
Reported by
Public
Coordinates
41.710, -93.620

Public report of approximately 2 inches of rain in a hour.

Heavy Rain, Polk

When
July 14, 6:24 PM CST to 7:24 PM CST
Where
Polk County, Johnston
Reported by
Amateur Radio
Coordinates
41.670, -93.700

Amateur radio report of 2.20 inches of rain in an hour.

Heavy Rain, Polk

When
July 14, 6:27 PM CST to 7:27 PM CST
Where
Polk County, 1.24 mi NE of Rider
Reported by
Public
Coordinates
41.680, -93.760

Public report of 3.60 inches of rain in an hour.

Heavy Rain, Polk

When
July 14, 6:30 PM CST to 9:30 PM CST
Where
Polk County, 1.47 mi SSW of Polk City
Reported by
Official NWS Observations
Coordinates
41.750, -93.730

NWS Des Moines office measured 2.71 inches of rain in 3 hours.

Heavy Rain, Polk

When
July 14, 6:30 PM CST to 10:00 PM CST
Where
Polk County, 1.7 mi WNW of Dodge Fld Arpt
Reported by
NWS Employee
Coordinates
41.690, -93.750

NWS employee reported 2.03 inches of rain.

Hail, Polk

When
July 14, 6:44 PM CST
Where
Polk County, 0.69 mi N of Grimes
Measured
2 in hail
Reported by
Public
Coordinates
41.690, -93.800

Public report via social media of 2 inch hail.

Hail, Polk

When
July 14, 6:45 PM CST
Where
Polk County, 0.86 mi NE of Grimes
Measured
2 in hail
Reported by
Public
Coordinates
41.690, -93.790

Public report via social media of 2 inch hail.

Hail, Polk

When
July 14, 6:45 PM CST
Where
Polk County, 2.18 mi ESE of Ankeny
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -93.580

Public report of quarter sized hail.

Thunderstorm Wind, Polk

When
July 14, 6:45 PM CST
Where
Polk County, 0.52 mi W of Dodge Fld Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.680, -93.730

Emergency management reported several trees blown down in the Camp Dodge area along 70th.

Hail, Polk

When
July 14, 6:57 PM CST
Where
Polk County, 1.38 mi S of Ankeny
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -93.620

Public report of quarter sized hail.

Thunderstorm Wind, Polk

When
July 14, 7:00 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -93.700

Trained spotter reported damage to several large trees.

Heavy Rain, Warren

When
July 14, 7:00 PM CST to 10:33 PM CST
Where
Warren County, 0.69 mi S of Indianola
Reported by
Public
Coordinates
41.360, -93.570

Public report of 3 inches of rain in just over 3 hours. Still raining at time of observation. Begin time eastimate via radar.

Thunderstorm Wind, Polk

When
July 14, 7:07 PM CST
Where
Polk County, 1.48 mi SSE of Lovington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.630, -93.690

Public report of 60 mph winds.

Thunderstorm Wind, Polk

When
July 14, 7:13 PM CST
Where
Polk County, 0.52 mi E of West Des Moines
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.580, -93.710

Public report of damage on Grand between 8th st and 4th st including large trees down, power lines down, and traffic signal blown down.

Thunderstorm Wind, Polk

When
July 14, 7:15 PM CST
Where
Polk County, 0.52 mi W of Dodge Fld Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.680, -93.730

Emergency manager reports all of the corn near Beaver Drive and highway 415 has been flattened in the same direction.

Heavy Rain, Warren

When
July 14, 7:15 PM CST to 9:15 PM CST
Where
Warren County, 1.24 mi ESE of Hartford
Reported by
Public
Coordinates
41.460, -93.400

Public report via social media of 2.4 inches of rain. Begin time estimated via radar.

Heavy Rain, Marion

When
July 14, 7:15 PM CST to 9:16 PM CST
Where
Marion County, 1.7 mi WNW of Fifield
Reported by
Public
Coordinates
41.440, -93.060

Personal weather station reported 3.89 inches of rain in two hours. It was still raining at time of report.

Thunderstorm Wind, Polk

When
July 14, 7:20 PM CST
Where
Polk County, 0.86 mi SE of Clover Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -93.740

Public report of a large tree damaged near 22nd and Ashworth.

Thunderstorm Wind, Jasper

When
July 14, 7:43 PM CST
Where
Jasper County, 2.08 mi NW of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.540, -93.130

The Iowa Dept. of Transportation relayed a report of stop sign blown over at highway 163 on the west side of Monroe. Time estimated via radar.

Thunderstorm Wind, Warren

When
July 14, 7:45 PM CST
Where
Warren County, 0.52 mi E of Sandyville
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.370, -93.390

The Department of Transportation reported trees down along highway 92 near mile marker 140. Time estimated via radar.

Thunderstorm Wind, Warren

When
July 14, 7:58 PM CST
Where
Warren County, Sandyville
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.370, -93.400

The Department of transportation reported trees down near and just west of Sandyville along highway 92. Time estimated via radar.

Thunderstorm Wind, Marion

When
July 14, 8:09 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.410, -92.920

Public relayed picture of 6 inch diameter or larger tree branches down. Time estimated via radar.

Thunderstorm Wind, Marion

When
July 14, 8:21 PM CST
Where
Marion County, 4.18 mi WNW of Nepas
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.310, -93.320

Emergency management relayed widespread crop damage including being stripped or blown over from roughly the Marion County - Warren County line east to 20th Place and McKinber St. There was also significant tree damage and power lines down in the area with damage to a residence including a camper and garage. Time estimated via radar.

Hail, Marion

When
July 14, 8:45 PM CST
Where
Marion County, 0.52 mi W of Bewbern
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -93.240

KRLS radio relayed public pictures of hail slightly larger than quarters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903368, 903542, 903547, 903548, 903549, 903550, 903551, 903552, 903553, 903554, 903555, 903556, 903557, 903559, 903560, 903562, 903563, 903336, 903337, 903359, 903360, 903338, 903339, 903340, 903346, 903352, 903353, 903354, 903365, 903366, 903341, 903342, 903343, 903344, 903345, 903347, 903367, 903348, 903349, 903350, and more.